Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 7, NWS Honolulu, HI

January 26, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 26, 2024, 3:15 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2024, 3:15 PM HST (01:15 UTC)
Expired
Jan 26, 2024, 7:07 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWHW70 PHFO 270115
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 PM HST Fri Jan 26 2024

...HIGH WIND ADVISORY IN EFFECT UNTIL 4 PM HST SUNDAY FOR THE BIG
ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-271415-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-240127T0400Z/
/O.NEW.PHFO.WI.Y.0007.240127T0115Z-240129T0200Z/
Big Island Summits-
315 PM HST Fri Jan 26 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 30 to 50 mph with localized gusts to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until 4 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
1 follow-up statement
842 
WWHW70 PHFO 270507 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
707 PM HST Fri Jan 26 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY FOR THE 
BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

The High Wind Advisory was upgraded to a High Wind Warning for 
the Big Island summits this evening due to stronger winds observed 
at the summits.

HIZ028-271815-
/O.UPG.PHFO.WI.Y.0007.000000T0000Z-240129T0200Z/
/O.NEW.PHFO.HW.W.0005.240127T0507Z-240128T0400Z/
Big Island Summits-
707 PM HST Fri Jan 26 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...West winds 50 to 65 mph with gusts over 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 26, 10:00 AM HST, 5 hours 15 minutes earlier.

Area forecast discussion, Jan 26, 10:00 AM HST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Fri Jan 26 2024

.SYNOPSIS...
Dryish weather will prevail through the weekend with mainly
isolated showers over the island interiors in the afternoon and
near leeward coasts at night. Light winds will gradually increase
out of the southwest later today, with moderate winds holding
through the weekend. Increasing rain chances and occasionally
breezy southwesterly winds will develop Sunday night and continue
through the middle of next week as a front approaches from the
northwest and slowly moves eastward down the island chain. Light
and variable winds developing behind the front, with a brief
return to trade wind weather is possible late next week.

&&

.DISCUSSION...
Radar and satellite imagery continue to show partly to mostly
cloudy skies and isolated to scattered showers over the smaller
islands as a weakening cold front continues to slowly move east
and the surface ridge axis settles to our south. Expect rather dry
conditions to continue through the weekend, with mainly isolated
showers possible over the island interiors in the afternoons and
near leeward coasts at night.

The ridge will remain in place through the weekend as a front
approaches from the northwest. Moderate southwest winds are
expected to develop across the western islands later today and
spread to the remaining islands on Saturday. Little change is
expected through Sunday as the front stalls northwest of Kauai.
Another slightly stronger front is expected to move in from the
northwest Sunday night into Monday, then slowly move eastward down
the islands Monday night and Tuesday before stalling and
dissipating over the eastern half of the state on Wednesday and
Thursday. Will see a brief period of light and variable winds
behind the front, with the long awaited return of trade wind
weather possible late next week.

&&

.AVIATION...
A few bands of clouds and showers remain across the smaller
islands today, with clear skies over the Big Island. The clouds
and showers are moving over the islands in the southwest
background flow that is expected to continue into Saturday. A
drier airmass spreading across the islands will likely lead to a
decrease in clouds and showers as the day wears on. As a result,
VFR conditions are expected to prevail today.

No AIRMETs are currently in effect, and none are expected today.

&&

.MARINE...
Southwest to west winds are expected as we head into the weekend
with a ridge south of the islands. A front is expected to approach
the area from the northwest, and enter the northern offshore
waters this weekend. Moderate to fresh south to southwest winds
are expected ahead of the front early next week. This front may
move over the islands Monday night and Tuesday, potentially
followed by a brief period of trade winds by the middle of next
week.

A new west-northwest swell is slated to arrive Sunday and Monday,
bringing High Surf Advisory level surf to exposed north and west
facing shores. The westerly component to the swell may very likely
impact the west facing shores of the Big Island. Another storm is
currently developing in the far northwest Pacific, and is
forecast to track eastward where it will merge with the low that
will produce this weekends swell. As a result, a large to extra-
large long period west-northwest swell is expected Tuesday and
could push surf heights to High Surf Warning levels.

Short-period choppy wind waves along south and west facing shores
will ease as winds trend down today, but will likely redevelop
again over the weekend as southwest winds increase again. Surf
along east facing shores will remain small due to the lack of
easterly trade winds. Surf along south facing shores will remain
small except for areas exposed to the west wrap.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM HST this evening for Big Island
Summits.

&&

DISCUSSION...Ahue/Vaughan
AVIATION/MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 7:07 PM HSTHigh Wind WarningHFOHawaii69 hr

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.